Pazopanib-associated posterior reversible encephalopathy syndrome with intracerebral haemorrhage
- 1 Department of Neurology, Rhode Island Hospital, Brown University Alpert Medical School, Providence, Rhode Island, USA
- 2 Department of Neurology, Beth Israel Deaconess Medical Center, Harvard Medical School, Boston, Massachusetts, USA
- Correspondence to Dr Corey R Fehnel,
- Accepted 22 March 2017
- Published 17 April 2017
Pazopanib is a tyrosine kinase receptor antagonist used for renal cell carcinoma and soft tissue sarcoma that inhibits tumour growth and angiogenesis. A common side effect of pazopanib is hypertension. We report a case of a 69-year-old woman with clear cell renal cell carcinoma who developed a large right occipital intracerebral haemorrhage 3 weeks after initiating pazopanib. Although this was initially suspected to be a haemorrhagic metastasis, MRI revealed bi-occipital oedema, supporting a diagnosis of posterior reversible encephalopathy syndrome (PRES). A craniectomy was required. Immunohistochemical stains for renal cell carcinoma antigen, CA IX and PAX8 were negative. This case suggests that PRES and intracerebral haemorrhage may result from pazopanib use and are important complications to consider prior to initiating this agent.
Contributors CMP wrote the manuscript and prepared the figure. CRF provided edits to and suggestions for the manuscript, which were incorporated.
Competing interests None declared.
Patient consent Obtained.
Provenance and peer review Not commissioned; externally peer reviewed.